Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 285, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 10, 2013, 8:53 PM CDT for 5 counties in Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2013, 8:53 PM CDT (01:53 UTC)
- Expired
- Oct 10, 2013, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
598
WUUS53 KDDC 110153
SVRDDC
KSC055-069-081-119-175-110245-
/O.NEW.KDDC.SV.W.0285.131011T0153Z-131011T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT THU OCT 10 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS...
GRAY COUNTY IN SOUTHWEST KANSAS...
HASKELL COUNTY IN SOUTHWEST KANSAS...
MEADE COUNTY IN SOUTHWEST KANSAS...
SEWARD COUNTY IN SOUTHWEST KANSAS...
* UNTIL 945 PM CDT
* AT 850 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF GARDEN CITY TO 7 MILES SOUTH OF
WOODS...AND MOVING NORTHEAST AT 95 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
LIBERAL...GARDEN CITY...PLYMELL...HAYNE...SUBLETTE...KISMET...
PLAINS CITY...MEADE STATE PARK...PIERCEVILLE...TICE...MISSLER...
MEADE...COPELAND...CHARLESTON...MONTEZUMA...THE HAGGARD ELEV...
INGALLS...ENSIGN AND CIMARRON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3802 10098 3800 10024 3749 10023 3700 10010
3699 10102
TIME...MOT...LOC 0152Z 215DEG 82KT 3815 10085 3711 10104
HAIL...<.75IN
WIND...70MPH
$$
UMSCHEID2 follow-up statements
214
WWUS53 KDDC 110229
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT THU OCT 10 2013
KSC055-069-081-119-175-110245-
/O.CON.KDDC.SV.W.0285.000000T0000Z-131011T0245Z/
SEWARD KS-MEADE KS-HASKELL KS-GRAY KS-FINNEY KS-
929 PM CDT THU OCT 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
FINNEY...GRAY...EASTERN HASKELL...MEADE AND EASTERN SEWARD COUNTIES
UNTIL 945 PM CDT...
AT 925 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHEAST OF CHARLESTON TO 10 MILES SOUTHEAST
OF HAYNE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
INGALLS...MONTEZUMA...CIMARRON...MISSLER...MEADE STATE PARK...THE
HAGGARD ELEV AND MEADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3801 10068 3800 10024 3749 10023 3700 10010
3699 10081
TIME...MOT...LOC 0229Z 243DEG 40KT 3804 10044 3700 10066
HAIL...<.75IN
WIND...60MPH
$$
UMSCHEID056
WWUS53 KDDC 110238
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT THU OCT 10 2013
KSC055-069-081-119-175-110247-
/O.EXP.KDDC.SV.W.0285.000000T0000Z-131011T0245Z/
SEWARD KS-MEADE KS-HASKELL KS-GRAY KS-FINNEY KS-
938 PM CDT THU OCT 10 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY...GRAY...
EASTERN HASKELL...MEADE AND EASTERN SEWARD COUNTIES WILL EXPIRE AT
945 PM CDT/845 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3801 10068 3800 10024 3749 10023 3700 10010
3699 10081
TIME...MOT...LOC 0237Z 243DEG 40KT 3806 10032 3702 10056
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 8:30 PM CDT, 23 minutes earlier.
Area forecast discussion, Oct 10, 8:30 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 830 PM CDT Thu Oct 10 2013 ...Update to short term... .SYNOPSIS... ISSUED AT 333 PM CDT THU OCT 10 2013 This mornings upper air analysis showed a deep 500 millibar trough/ low pressure system situated near Las Vegas. A 110 knot jet at 250 millibars extended around the south and southeast quadrant of the upper low which is helping kick the low east and northeast toward the central High Plains this afternoon. Surface low pressure was deepening across east central and northeast Colorado where 3 hour pressure falls of 3-4 millibars were noted by early afternoon. The increasing pressure gradient across southwest Kansas has helped increase southerly winds to near advisory levels by early afternoon. Low level moisture return into the central high plains has been fairly weak as expected as dewpoints have increased into the low to mid 50s this afternoon. && .SHORT TERM...(This evening through Friday) ISSUED AT 822 PM CDT THU OCT 10 2013 A solid line of thunderstorms has developed across western Kansas along a cold front. Rain chances were increased for much of central and southwest Kansas ahead of this line. This line extends into the Texas Panhandle, so current thinking is that places like Dodge City, Meade and Ness City will get some measurable rainfall, perhaps a quarter of an inch in many places with a few locations receiving up to a half inch. .LONG TERM...(Friday night through Thursday) ISSUED AT 323 PM CDT THU OCT 10 2013 Medium range models indicate an upper level trough of low pressure lifting northeast out of the Dakotas into Canada to begin the period Saturday. As it does so, drier air will filter southward into western Kansas resulting in dry conditions across the area through early Sunday. A secondary upper level trough is then projected to dip southeast across the Pacific Northwest into the Great Basin Region over the course of the weekend bringing the next reasonable chance for precip to portions of western Kansas late Sunday. As the upper level feature approaches, an area of high pressure is expected to drift slowly east out of the Northern Plains into the Upper Midwest slowly returning a southeast flow to western Kansas. A subsequent moisture return will help increase moisture into central and portions of southwest Kansas with dewpoints climbing back up into the 50s(F) to possibly near 60F ahead of an approaching cold front. As favorable dynamic support aloft increases, periods of showers and thunderstorms are expected late Sunday through Monday. Near normal temperatures are expected Saturday, even as cooler air filters southward into western Kansas in wake of a cold frontal passage late Friday. The NAM/GFS/ECMWF show H85 temperatures falling to just above 10C across central Kansas to near 15C in far southwest Kansas. So, even with plenty of sunshine, look for highs only up into the 60s(F) along the I-70 corridor to possibly the lower 70s(F) closer to the Oklahoma border Saturday afternoon. A gradual warming trend is then projected through Monday as the low level flow becomes more southerly Sunday and southwesterly Monday drawing warmer air northward into western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 644 PM CDT THU OCT 10 2013 Strong south winds at 30kts will persist ahead of a cold front. A line of thunderstorms will develop along the front and sweep across the TAF sites between 02 and 05z. South to southwest wind gusts as high as 50 kts are possilble ahead and along the storm line, along with blowing dust and brief heavy rain. After the front passes, winds will shift to the southwest at 15 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 77 43 70 / 80 0 0 0 GCK 49 75 43 69 / 90 0 0 0 EHA 46 73 43 68 / 50 0 0 0 LBL 49 76 44 71 / 80 0 0 0 HYS 56 78 44 68 / 80 0 0 0 P28 62 82 49 73 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 1 AM CDT /Midnight MDT/ Friday FOR KSZ030- 031-043>046-061>065-074>080-084>088. && SYNOPSIS...Gerard SHORT TERM...Finch LONG TERM...JJohnson AVIATION...Finch
Hazardous weather outlook, Oct 10, 4:37 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 437 AM CDT THU OCT 10 2013 KSZ030-031-043>046-061>066-074>081-084>090-110945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 437 AM CDT THU OCT 10 2013 /337 AM MDT THU OCT 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF HIGHWAY 283 THIS AFTERNOON INTO THIS EVENING. SEE THE LATEST URGENT WEATHER MESSAGE FOR MORE DETAILS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. QUARTER SIZED HAIL...WIND GUSTS AROUND 60 MPH...AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA SUNDAY AFTERNOON THROUGH MONDAY EVENING. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED WEST OF HIGHWAY 283 THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 42
In the hours before
Local storm report, Oct 10, 7:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 2 S MANTER 37.49N 101.89W
10/10/2013 E65.00 MPH STANTON KS PUBLIC
&&
GERARDLocal storm report, Oct 10, 7:51 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 2 ENE JOHNSON CITY 37.58N 101.72W
10/10/2013 M63.00 MPH STANTON KS AWOS
&&
GERARDLocal storm report, Oct 10, 8:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 ESE KENDALL 37.93N 101.52W
10/10/2013 M84.00 MPH KEARNY KS PUBLIC
A TREE LIMB WAS BLOWN ONTO HOUSE ACROSS THE ROAD FROM
THIS LOCATION. POWERLINES WERE ALSO BLOWN DOWN.
&&
GERARDLocal storm report, Oct 10, 8:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG LAKIN 37.94N 101.26W
10/10/2013 KEARNY KS LAW ENFORCEMENT
WIND DAMAGE OCCURRED TO THE SIDE OF A MOBILE HOME.
POWERLINES WERE ALSO BLOWN DOWN.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 61 min |
| Oct 10, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Scott | 58 min |
| Oct 10, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 58 min |
| Oct 10, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.